Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The spectral properties of certain linear operators and their extensions

Author: Bruce A. Barnes
Journal: Proc. Amer. Math. Soc. 128 (2000), 1371-1375
MSC (1991): Primary 47A10, 47A30
Published electronically: August 5, 1999
MathSciNet review: 1664321
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $H$ be a Hilbert space with inner-product $(x,y)$, and let $R$ be a bounded positive operator on $H$ which determines an inner-product, $\langle x,y\rangle=(Rx,y),\ x, y\in H$. Denote by $H^-$ the completion of $H$ with respect to the norm $\|x\|=\langle x,x\rangle^{1/2}$. In this paper, operators having certain relationships with $R$ are studied. In particular, if $T=SR^{1/2}$ where $S\in B(H)$, then $T$ has an extension $T^-\in B(H^-)$, and $T$ and $T^-$ have essentially the same spectral and Fredholm properties.

References [Enhancements On Off] (What's this?)

  • [B1] B. Barnes, The spectral and Fredholm theory of extensions of bounded linear operators, Proc. Amer. Math. Soc. 105 (1989), 941-949. MR 89i:47008
  • [B2] B. Barnes, Essential spectra in a Banach algebra applied to linear operators, Proc. of the Royal Irish Acad. 90A (1990), 73-82. MR 93b:46087
  • [B3] B. Barnes, Common operator properties of the linear operators RS and SR, Proc. Amer. Math. Soc. 126 (1998), 1055-1061. MR 98f:47003
  • [D] R. Douglas, On majorization, factorization, and range inclusion of operators on Hilbert space, Proc. Amer. Math. Soc. 17 (1966), 413-415. MR 34:3315
  • [I] V. Istratescu, Introduction to Linear Operator Theory, Marcel-Dekker, New York, 1981. MR 83d:47002
  • [L] P. Lax, Symmetrizable linear transformations, Comm. Pure and Applied Math. 7 (1954), 633-647. MR 16:823d
  • [N] J. Nieto, On the essential spectrum of symmetrizable operators, Math. Annalen 178 (1968), 145-153. MR 38:1544
  • [Z] A. C. Zaanen, Linear Operators, North-Holland Pub. Co., Amsterdam, 1953.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47A10, 47A30

Retrieve articles in all journals with MSC (1991): 47A10, 47A30

Additional Information

Bruce A. Barnes
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403

Keywords: Bounded extension, spectrum, symmetrizable
Received by editor(s): June 23, 1998
Published electronically: August 5, 1999
Communicated by: David R. Larson
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society